Alert archive / Florida / Red Flag Warnings in 2009

Red Flag Warning 15, NWS Melbourne, FL

February 4, 20096 counties in Florida

NWS Melbourne, FL issued this red flag warning at Feb 4, 2009, 3:48 AM EST for 6 counties in Florida. It took effect at Feb 5, 2009, 10:00 AM EST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 4, 2009, 3:48 AM EST (08:48 UTC)
In effect from
Feb 5, 2009, 10:00 AM EST
Expired
Feb 5, 2009, 7:00 PM EST
In force
9 hr
Issued by
NWS Melbourne, FL

Counties Lake County, FL, Okeechobee County, FL, Orange County, FL, Osceola County, FL, Seminole County, FL, Volusia County, FL

The radar

The Melbourne radar (KMLB), 67 km from the middle of the area, began a volume at 08:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 00:00Z, 8.8 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 00:00Z on 2009-02-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 00:00Z on 2009-02-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2246 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS82 KMLB 040848
RFWMLB

RED FLAG WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
348 AM EST WED FEB 4 2009

FLZ041-044>046-053-144-042300-
/O.UPG.KMLB.FW.A.0014.090205T1600Z-090205T2300Z/
/O.NEW.KMLB.FW.W.0015.090205T1500Z-090206T0000Z/
/O.NEW.KMLB.FW.A.0015.090206T1600Z-090206T2300Z/
/O.CON.KMLB.FW.W.0014.090204T1600Z-090204T2300Z/
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-OSCEOLA-
SOUTHERN LAKE-
348 AM EST WED FEB 4 2009

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
6 PM EST THIS AFTERNOON...
...RED FLAG WARNING IN EFFECT FROM 10 AM TO 7 PM EST THURSDAY...
...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY AFTERNOON...

A VERY DRY AIRMASS WILL CREATE MINIMUM RH VALUES AS LOW AS THE
UPPER TEENS TO LOWER 20S FOR SEVERAL HOURS WITH NORTHWEST WINDS 15
TO 20 MPH WITH HIGHER GUSTS TODAY. THIS WILL CREATE INSTANTANEOUS RED
FLAG CONDITIONS.

THE DRY AIRMASS WILL REMAIN IN PLACE THURSDAY WITH SEVERAL HOURS
OF CRITICALLY LOW RH POSSIBLE DURING THE AFTERNOON HOURS. POSSIBLE
LOW RH VALUES WILL CONTINUE INTO FRIDAY AFTERNOON.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

$$

FLZ047-054-058-059-064-141-147-042300-
/O.UPG.KMLB.FW.A.0014.090205T1600Z-090205T2300Z/
/O.NEW.KMLB.FW.W.0015.090205T1500Z-090206T0000Z/
/O.CON.KMLB.FW.W.0014.090204T1600Z-090204T2300Z/
SOUTHERN BREVARD-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-
COASTAL VOLUSIA-NORTHERN BREVARD-
348 AM EST WED FEB 4 2009

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
6 PM EST THIS AFTERNOON...
...RED FLAG WARNING IN EFFECT FROM 10 AM TO 7 PM EST THURSDAY...

A VERY DRY AIRMASS WILL CREATE MINIMUM RH VALUES AS LOW AS THE
MID 20S FOR SEVERAL HOURS WITH NORTHWEST WINDS 15 TO 20 MPH WITH
HIGHER GUSTS TODAY. THIS WILL CREATE INSTANTANEOUS RED FLAG
CONDITIONS.

THE DRY AIRMASS WILL REMAIN IN PLACE THURSDAY WITH SEVERAL HOURS
OF CRITICALLY LOW RH POSSIBLE DURING THE AFTERNOON HOURS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

SEDLOCK
3 follow-up statements
000 
WWUS82 KMLB 042352
RFWMLB

RED FLAG WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
652 PM EST WED FEB 4 2009

FLZ041-044>046-053-144-051100-
/O.CON.KMLB.FW.W.0015.090205T1500Z-090206T0000Z/
/O.CON.KMLB.FW.A.0015.090206T1600Z-090206T2300Z/
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-OSCEOLA-
SOUTHERN LAKE-
652 PM EST WED FEB 4 2009

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 7 PM EST
THURSDAY...
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY MORNING
THROUGH FRIDAY AFTERNOON...

A RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 7 PM EST
THURSDAY. A FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY
MORNING THROUGH FRIDAY AFTERNOON. 

THE DRY AIRMASS WILL REMAIN IN PLACE THURSDAY WITH SEVERAL HOURS
OF CRITICALLY LOW RH POSSIBLE DURING THE AFTERNOON HOURS.
LOW RH VALUES ARE POSSIBLE AGAIN ON FRIDAY AFTERNOON.

$$

FLZ047-054-058-059-064-141-147-051100-
/O.CON.KMLB.FW.W.0015.090205T1500Z-090206T0000Z/
SOUTHERN BREVARD-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-
COASTAL VOLUSIA-NORTHERN BREVARD-
652 PM EST WED FEB 4 2009

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 7 PM EST
THURSDAY...

A RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 7 PM EST
THURSDAY. 

THE DRY AIRMASS WILL REMAIN IN PLACE THURSDAY WITH SEVERAL HOURS
OF CRITICALLY LOW RH POSSIBLE DURING THE AFTERNOON HOURS.

$$
000 
WWUS82 KMLB 050931
RFWMLB

RED FLAG WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
431 AM EST THU FEB 5 2009

FLZ041-044>046-053-144-060015-
/O.UPG.KMLB.FW.A.0015.090206T1600Z-090206T2300Z/
/O.NEW.KMLB.FW.W.0016.090206T1600Z-090206T2300Z/
/O.CON.KMLB.FW.W.0015.090205T1500Z-090206T0000Z/
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-OSCEOLA-
SOUTHERN LAKE-
431 AM EST THU FEB 5 2009

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
7 PM EST THIS EVENING...
...RED FLAG WARNING IN EFFECT FROM 11 AM TO 6 PM EST FRIDAY...

THE DRY AIRMASS WILL REMAIN IN PLACE TODAY WITH SEVERAL HOURS OF
CRITICALLY LOW RH POSSIBLE DURING THE AFTERNOON HOURS. LOW RH
VALUES ARE POSSIBLE AGAIN ON FRIDAY AFTERNOON.

$$

FLZ047-054-058-059-064-141-147-060000-
/O.CON.KMLB.FW.W.0015.090205T1500Z-090206T0000Z/
SOUTHERN BREVARD-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-
COASTAL VOLUSIA-NORTHERN BREVARD-
431 AM EST THU FEB 5 2009

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
7 PM EST THIS EVENING...

THE DRY AIRMASS WILL REMAIN IN PLACE TODAY WITH SEVERAL HOURS OF
CRITICALLY LOW RH POSSIBLE DURING THE AFTERNOON HOURS. AREAS ALONG
THE IMMEDIATE COAST OF ST. LUCIE AND MARTIN COUNTIES MAY NOT
QUITE REALIZE RED FLAG CONDITIONS.

$$

SEDLOCK
000 
WWUS82 KMLB 060017
RFWMLB

RED FLAG WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
717 PM EST THU FEB 5 2009

FLZ041-044>046-053-144-062300-
/O.EXP.KMLB.FW.W.0015.000000T0000Z-090206T0000Z/
/O.CON.KMLB.FW.W.0016.090206T1600Z-090206T2300Z/
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-OSCEOLA-
SOUTHERN LAKE-
717 PM EST THU FEB 5 2009

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 6 PM EST
FRIDAY...
...RED FLAG WARNING HAS EXPIRED...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. A RED FLAG WARNING
REMAINS IN EFFECT FROM 11 AM TO 6 PM EST FRIDAY. 

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

FLZ047-054-058-059-064-141-147-060130-
/O.EXP.KMLB.FW.W.0015.000000T0000Z-090206T0000Z/
SOUTHERN BREVARD-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-
COASTAL VOLUSIA-NORTHERN BREVARD-
717 PM EST THU FEB 5 2009

...RED FLAG WARNING HAS EXPIRED...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this red flag warning went out at Feb 3, 8:30 PM EST, 7 hours 18 minutes earlier.

Area forecast discussion, Feb 3, 8:30 PM EST, 7 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
830 PM EST TUE FEB 3 2009

.DISCUSSION...

...WIDESPREAD FREEZING TEMPS AND BITTERLY COLD WIND CHILLS LIKELY
WEDNESDAY NIGHT/EARLY THURSDAY MORNING...

...BOATING CONDITIONS POOR THRU THURSDAY...IMPROVING THIS WEEKEND...

TONIGHT...SKC WITH COLD HIGH PRES OVER THE BREADTH OF THE GOMEX
AND MARITIME LOW WELL OFF TO THE NE COMBINING TO PRODUCE LIGHT-MDT
WESTERLY WINDS WITH TEMPS MAINLY IN THE 40S. WINDS WILL REMAIN IN
THE 5-10MPH RANGE MUCH OF THE NIGHT AS TEMPS FALL INTO THE 30S
AREAWIDE. BOUNDARY LAYER FLOW SUFFICIENT TO KEEP LOW LEVELS MIXED
SO FROST STILL NOT EXPECTED...ESP GIVEN THE LOW TDS ATTM. HOWEVER
...SOME WIND PROTECTED LOCATIONS MAY GET DOWN TO AROUND 32 DEGREES.

THE NARROW BAND OF CLOUDS ACROSS ASCD WITH REINFORCING COLD FRONT IS
THINNING RAPIDLY OVER AL/GA AND EXPECT THESE TO BE LONG GONE BY THE
TIME THE FRONT ARRIVES EARLY WED MORNING. NW SURGE EXPECTED TO REACH
NRN CWA RIGHT AROUND SUNRISE...AND WITH WDSPRD MIN TEMPS IN THE 30S
...DONT SEE ANY REASON TO BACK OFF ON THE WIND CHILL ADV ATTM.

&&

.AVIATION...VFR/SKC. NORTHWEST WINDS GUSTING TO AROUND 25 KNOTS
AFTER 14Z WED.

&&

.MARINE...WNW WINDS STILL ZIPPING AT 20P25KT AT AREA BOUYS...THOUGH
OFFSHORE COMPONENT IS KEEPING SEAS ON THE LOW SIDE CLOSE TO SHORE...
AND HAVE EVEN DROPPED OFF TO 8-10FT WELL AWAY FROM THE COAST AFTER
PEAKING AROUND 14FT EARLY THIS MORNING. WITH WINDS REMAINING RIGHT
AT THE CUSP OF SCA...WILL MAINTAIN WORDING FOR WINDS INCREASING
AFTER MIDNIGHT. CONDS TO ONLY GET WORSE BEHIND EARLY MORNING FROPA.
WITH STRONG COLD ADVECTION...VERY GUSTY CONDITIONS ARE EXPECTED WITH
OCCASIONAL GUSTS TO GALE FORCE OCCURRING OFFSHORE.

&&

.CLIMATE...

RECORD LOW TEMPERATURES FOR THURSDAY MORNING FEBRUARY 5TH...

            LOCATION        RECORD  YEAR
            DAYTONA BEACH   26F     1996
            ORLANDO INTL   26F     1996
            MELBOURNE       29F     1996
            VERO BEACH      30F     1996

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...WIND CHILL ADVISORY FROM 4 AM TO 9 AM WEDNESDAY FOR COASTAL
     VOLUSIA-INDIAN RIVER-INLAND VOLUSIA-NORTHERN BREVARD-NORTHERN
     LAKE-ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE.

     RED FLAG WARNING FROM 11 AM TO 6 PM WEDNESDAY FOR COASTAL
     VOLUSIA-INDIAN RIVER-INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-
     NORTHERN LAKE-OKEECHOBEE-ORANGE-OSCEOLA-SEMINOLE-SOUTHERN
     BREVARD-SOUTHERN LAKE-ST. LUCIE.

     HARD FREEZE WATCH FROM WEDNESDAY EVENING THROUGH THURSDAY
     MORNING FOR COASTAL VOLUSIA-INLAND VOLUSIA-NORTHERN LAKE-
     SOUTHERN LAKE.

     FREEZE WATCH FROM WEDNESDAY EVENING THROUGH THURSDAY MORNING
     FOR INDIAN RIVER-MARTIN-NORTHERN BREVARD-OKEECHOBEE-ORANGE-
     OSCEOLA-SEMINOLE-SOUTHERN BREVARD-ST. LUCIE.

     FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH THURSDAY
     AFTERNOON FOR COASTAL VOLUSIA-INDIAN RIVER-INLAND VOLUSIA-
     MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-ORANGE-
     OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE.

AM...SMALL CRAFT ADVISORY UNTIL 9 AM THURSDAY FROM FLAGLER BEACH
     TO JUPITER INLET OUT 20 NM.

     SMALL CRAFT ADVISORY UNTIL 5 PM THURSDAY FROM FLAGLER BEACH
     TO JUPITER INLET 20 TO 60 NM OFFSHORE.

&&

CRISTALDI
Hazardous weather outlook, Feb 3, 4:45 PM EST, 11 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
445 PM EST TUE FEB 3 2009

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-041100-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
445 PM EST TUE FEB 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TONIGHT.

...EXCESSIVE COLD IMPACT...
TEMPERATURES ARE EXPECTED TO DROP INTO THE 30S AREAWIDE TONIGHT BUT
REMAIN ABOVE THE FREEZING MARK. NORTHWEST WINDS AROUND 10 MPH WILL
PRODUCE WIND CHILLS RANGING FROM THE UPPER 20S ACROSS NORTHERN LAKE
AND VOLUSIA COUNTIES...TO THE MID 30S IN MARTIN COUNTY.

...WIND AND SEA IMPACT...
NORTHWEST WINDS OF 15 TO 20 WILL INCREASE AGAIN LATE TONIGHT BEHIND
A SECONDARY COLD FRONT...WHICH WILL PASS THROUGH CENTRAL FLORIDA. A
SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR BOTH THE NEAR SHORE AND
OFFSHORE ATLANTIC WATERS OF EAST CENTRAL FLORIDA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. A HARD FREEZE
WATCH IS IN EFFECT FOR LAKE AND VOLUSIA COUNTIES WEDNESDAY NIGHT
INTO EARLY THURSDAY MORNING...AND A FREEZE WATCH IS IN EFFECT FOR
THE REST OF EAST CENTRAL FLORIDA FOR THE POSSIBILITY OF WIDESPREAD
FREEZING TEMPERATURES.

STRONG NORTHWEST TO NORTH WINDS WILL PRODUCE HAZARDOUS MARINE
CONDITIONS THROUGH THURSDAY.

LOW RELATIVE HUMIDITY WITH STRONG WINDS WILL PRODUCE A HIGH FIRE
DANGER WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

KELLY/CRISTALDI

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 4, 3:48 AM ESTFire Weather WatchMLBLake, Orange, Osceola, Seminole, Volusia25 hr
Feb 4, 4:13 AM ESTHard Freeze WarningMLBLake, Okeechobee, Orange, Osceola, Seminole, Volusia28 hr
Feb 4, 4:13 AM ESTLake Wind AdvisoryMLBLake, Okeechobee, Orange, Osceola, Seminole, Volusia13 hr
Feb 4, 4:39 AM ESTWind Chill WatchMLBLake, Okeechobee, Orange, Osceola, Seminole, Volusia8 hr
Feb 4, 12:47 PM ESTWind Chill WarningMLBLake, Okeechobee, Orange, Osceola, Seminole, Volusia19 hr
Feb 4, 5:17 PM ESTFreeze WatchMLBLake, Okeechobee, Orange, Osceola, Seminole, Volusia20 hr

Nearby

Red Flag Warnings in Florida, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.